Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 71, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Nov 23, 2004, 11:19 AM CST for Chambers County, Galveston County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 11:19 AM CST (17:19 UTC)
- Expired
- Nov 23, 2004, 11:45 AM CST
- In force
- 26 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Chambers County, TX, Galveston County, TX
The radar
The Houston radar (KHGX), 57 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 9:45 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 231719 TORHGX TXC071-167-231745- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1119 AM CST TUE NOV 23 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... GALVESTON COUNTY IN SOUTHEAST TEXAS CHAMBERS COUNTY IN SOUTHEAST TEXAS * UNTIL 1145 AM CST * AT 1114 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED 6 MILES EAST OF CRYSTAL BEACH...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... GILCHRIST... HIGH ISLAND... PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST TUESDAY AFTERNOON FOR SOUTHEAST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM CST TUESDAY AFTERNOON FOR SOUTHEAST TEXAS. LAT...LON 2944 9468 2933 9451 2967 9419 2980 9440 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 23, 9:50 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 23, 9:50 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 950 AM CST TUE NOV 23 2004 .DISCUSSION... SENT OUT ANOTHER ZONE UPDATE TO INCLUDE ALL ZONES IN A TORNADO WATCH. WATCH NUMBERS 883 AND 884 IN EFFECT UNTIL 3 PM. 46 && .PREV DISCUSSION... UPDATED THE ZONES TO INCLUDE TORNADO WATCH NUMBER 883 VALID UNTIL 3 PM THIS AFTERNOON. WILL LIKELY HAVE OTHER WATCHES LATER THIS MORNING INTO THE AFTERNOON. 46 && .PREV DISCUSSION... CONVECTION HAS DECREASED IN COVERAGE CONSIDERABLY THE LAST HOUR OR SO OVER CWFA. HOWEVER...CONVECTION STARTING TO FLARE UP JUST WEST OF CWFA WHILE PROPAGATING TOWARD OUR WESTERN ZONES. LOW LEVEL MOISTURE POOLING STILL CONTINUING OVER COASTAL ZONES WITH WHERE WEAK TROUGHING IS EVIDENT. BASED ON DEWPOINTS...IT APPEARS THAT A WARM FRONTAL BOUNDARY IS STILL OVER THIS AREA WHILE ANOTHER WARM FRONT IS DEVELOPING JUST NORTHWEST OF OUR CWFA. STRONG UPPER LOW APPROACHING WEST TEXAS EARLY THIS MORNING. UPPER FLOW BECOMING MORE DIFFLUENT AS THIS LOW MOVES CLOSER TO OUR REGION. STRONG DIVERGENT FIELD WILL BE OVER OUR REGION TODAY AND THIS EVENING. SOUTHERLY LOW LEVEL JET INCREASING TO 35 KTS LATE TODAY. K INDEX VALUES NEAR MID 30S (C) JUST EAST OF DRY PUNCH. INCREASING SHEAR WILL GIVE OUR REGION A MODERATE RISK OF SEVERE WEATHER (SEE SWODY1). WE SHALL EXTEND THE FLASH FLOOD WATCH (AREAWIDE) THROUGH 9 PM THIS EVENING. THIS PROBABLY WILL BE ADJUSTED LATER TODAY. VEERING LOW LEVEL FLOW EVENTUALLY WILL BECOME WESTERLY AFTER MIDNIGHT BEHIND CONVECTIVE BANDS THAT ARE EXPECTED TO DEVELOP. COLD AIR ADVECTION AND DRYING WILL BE EVIDENT ON WEDNESDAY WITH OVERNIGHT LOWS DROPPING TO BELOW SEASONAL VALUES THURSDAY MORNING. HIGH PRESSURE CENTER MOVING TO SE CONUS FRIDAY WILL RESULT IN AN ONSHORE FLOW AND CONSEQUENT MOISTENING AT LOWER LEVELS (AS PER GFS). HOWEVER...SW FLOW AT BOUNDARY LAYER WILL KEEP DEEPER MOISTURE TO COASTAL WATERS HENCE WE EXPECT ONLY LOW POPS (MAINLY CONFINED TO COASTAL REGION) LATE FRIDAY AND INTO EARLY SATURDAY). NEXT FRONT IS EXPECTED TO MOVE ACROSS CWFA LATE SATURDAY. HIGH PRESSURE BEHIND THIS FRONT WILL EVENTUALLY SHIFT TO EAST OF REGION EARLY NEXT WEEK. GFS INDICATE COASTAL TROUGH DEVELOPING DURING THAT PERIOD WITH SOUTHWEST FLOW ALOFT. 37/42/38/45 && .MARINE... SURFACE PRESSURE GRADIENT WILL TIGHTEN TODAY AS THE STRONG STORM SYSTEM STRENGTHENS TO OUR WEST. ANTICIPATE WINDS REACHING ADVISORY CRITERIA OVER THE 00-60 NM GULF WATERS AND REACHING CAUTION CRITERIA IN THE BAYS. THERE WILL LIKELY BE A SQUALL LINE DEVELOPING WITH A COLD FRONT THAT WILL MOVE INTO THE COASTAL WATERS TONIGHT...AND SPECIAL MARINE WARNINGS WILL PROBABLY BE REQUIRED AS THIS LINE MOVES ON THROUGH. WILL LIKELY HAVE WINDS AT ADVISORY LEVELS FOR ALL WATERS ON WEDNESDAY BEHIND THE FRONT...AND THEN THE WINDS SHOULD BEGIN TO DIMINISH LATE WEDNESDAY NIGHT OR EARLY THURSDAY AS THE FRONT MOVES WELL TO THE EAST AND HIGH PRESSURE SETTLES INTO THE STATE. 42 && .AVIATION... ONE MORE MESSY DAY FOR THE AVIATION COMMUNITY. SHOWERS AND A FEW THUNDERSTORMS HAVE BEGUN TO DEVELOP AGAIN TO THE WEST AND ARE MOVING RAPIDLY TO THE NORTHEAST TOWARD SOUTHEAST TEXAS. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AT THE AIRPORTS THROUGH AROUND 24/06-08Z. STRONG GUSTY WINDS COULD BE FOUND IN SOME OF THE STRONGER THUNDERSTORMS...MOST LIKELY THIS AFTERNOON AND THIS EVENING. 42 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 73 53 60 38 60 / 90 60 05 00 00 HOUSTON (IAH) 77 57 65 42 60 / 80 80 05 00 00 GALVESTON (GLS) 78 61 70 49 60 / 80 80 05 00 00 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR ALL COUNTIES AND ADJACENT COASTAL WATERS UNTIL 3 PM. FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 9 PM. SCA 00-60 NM WATERS. SCEC BAYS. &&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 455 AM CST TUE NOV 23 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 455 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST... AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED... ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD THREAT. AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD AND SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Nov 23, 8:53 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 853 AM CST TUE NOV 23 2004 TXZ163-164-176-177-195>199-210>212-232100- AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON- MONTGOMERY-TRINITY-WALKER-WALLER-WASHINGTON- 853 AM CST TUE NOV 23 2004 ...TORNADO WATCH 883 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT. IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN... BRAZOS...BURLESON...COLORADO...GRIMES...HOUSTON...MADISON... MONTGOMERY...TRINITY...WALKER...WALLER...AND WASHINGTON. STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR FURTHER WEATHER UPDATES TODAY.
Special weather statement, Nov 23, 9:44 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 944 AM CST TUE NOV 23 2004 GMZ330-335-350-355-TXZ178-179-200-213-214-226-227-235>238-232100- BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-JACKSON- LIBERTY-MATAGORDA-MATAGORDA BAY-POLK-SAN JACINTO- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 944 AM CST TUE NOV 23 2004 ...TORNADO WATCH 884 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT. IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...JACKSON... LIBERTY...MATAGORDA...POLK...SAN JACINTO...GALVESTON BAY...MATAGORDA BAY...AND THE GULF WATERS FROM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL OUT TO 20 NM. STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR FURTHER WEATHER UPDATES TODAY.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 6:13 PM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 22, 8:15 PM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 22, 10:22 PM CST | Flash Flood Warning | HGX | Harris | 3 hr |
| Nov 22, 10:38 PM CST | Flash Flood Warning | HGX | Colorado, Fort Bend, Wharton | 3 hr |
| Nov 23, 1:14 AM CST | Flash Flood Warning | HGX | Fort Bend, Harris | 2 hr |
| Nov 23, 8:15 AM CST | Special Marine Warning | HGX | 60 min | |
| Nov 23, 9:26 AM CST | Special Marine Warning | HGX | 64 min | |
| Nov 23, 9:52 AM CST | Severe Thunderstorm Warning | HGX | Galveston | 38 min |
| Nov 23, 10:24 AM CST | Special Marine Warning | HGX | 96 min | |
| Nov 23, 12:24 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 36 min |
| Nov 23, 12:46 PM CST | Severe Thunderstorm Warning | HGX | Madison | 59 min |
| Nov 23, 1:00 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 30 min |
| Nov 23, 1:07 PM CST | Tornado Warning | HGX | Montgomery, San Jacinto | 38 min |
| Nov 23, 1:24 PM CST | Severe Thunderstorm Warning | HGX | Houston | 51 min |
| Nov 23, 1:46 PM CST | Tornado Warning | HGX | Austin, Polk, San Jacinto, Washington | 44 min |
| Nov 23, 1:53 PM CST | Flash Flood Warning | HGX | Trinity | 3 hr |
| Nov 23, 1:56 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 49 min |
| Nov 23, 2:23 PM CST | Severe Thunderstorm Warning | HGX | Houston | 37 min |
| Nov 23, 2:35 PM CST | Severe Thunderstorm Warning | HGX | Washington | 40 min |
| Nov 23, 2:37 PM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 38 min |
| Nov 23, 2:44 PM CST | Severe Thunderstorm Warning | HGX | Grimes | 46 min |
| Nov 23, 2:46 PM CST | Tornado Warning | HGX | Trinity | 29 min |
| Nov 23, 2:49 PM CST | Tornado Warning | HGX | Washington | 26 min |
| Nov 23, 2:56 PM CST | Tornado Warning | HGX | Waller | 34 min |
| Nov 23, 3:02 PM CST | Flash Flood Warning | HGX | Washington | 3 hr |
| Nov 23, 3:02 PM CST | Tornado Warning | HGX | Grimes | 43 min |
| Nov 23, 3:13 PM CST | Tornado Warning | HGX | Montgomery, Walker | 47 min |
| Nov 23, 3:14 PM CST | Tornado Warning | HGX | Trinity | 31 min |
| Nov 23, 3:15 PM CST | Tornado Warning | HGX | Liberty | 15 min |
| Nov 23, 3:17 PM CST | Flash Flood Warning | HGX | Grimes, Montgomery, Walker | 3 hr |
| Nov 23, 3:24 PM CST | Tornado Warning | HGX | Harris, Liberty | 51 min |
| Nov 23, 3:44 PM CST | Severe Thunderstorm Warning | HGX | Polk | 46 min |
| Nov 23, 3:58 PM CST | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 62 min |
| Nov 23, 3:59 PM CST | Tornado Warning | HGX | Harris, Montgomery | 31 min |
| Nov 23, 4:21 PM CST | Flash Flood Warning | HGX | Trinity | 3 hr |
| Nov 23, 4:31 PM CST | Tornado Warning | HGX | Liberty | 44 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.